Kansas, 2005

Hail and Heavy Rain in Kansas, April 11, 2005

April 11, 2005 · NWS GID · 5 events in 1 county or zone

A severe thunderstorm near Mankato, Kansas dropped hail ranging from peas to golf balls in size. A motorist drove through golf ball size hail east of Mankato and stopped in town to pass the information to a deputy sheriff.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$450,000
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

A severe thunderstorm near Mankato, Kansas dropped hail ranging from peas to golf balls in size. A motorist drove through golf ball size hail east of Mankato and stopped in town to pass the information to a deputy sheriff. Snow plows were used to clear hail from U.S. Highway 36 in eastern Jewell County. Heavy rain was widespread in eastern Jewell County. Mankato reported 1.50" in a little over one hour and water was over some rural roads for a time east of town. Mankato had already measured 1.50" from a storm the day before.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Apr 11, 1:04 PM CST, 1 hour 11 minutes earlier.

Area forecast discussion, Apr 11, 1:04 PM CST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
204 PM CDT MON APR 11 2005

.SHORT TERM...TONIGHT THROUGH WEDNESDAY NIGHT.  UPPER LOW WAS
SPINNING ACROSS THE CENTRAL WITH TWO SEPARATE CIRCULATION CENTERS...
ONE IN FAR SOUTHERN KS...THE OTHER IN SOUTH DAKOTA.  SURFACE
BOUNDARY CUT ACROSS OUR FAR SOUTHEAST CWA...ROUGHLY FROM KLNK TO
KHJH...TO KRSL.  MOISTURE WAS POOLING AHEAD OF THE BOUNDARY WITH
SFC DPS IN THE UPPER 50S...AND ACCORDING TO LAPS DATA SFC BASED CAPES
500 J/KG IN OUR FAR SOUTHEAST ZONES...WITH HIGHER 1200 J/KG TO OUR
SOUTHEAST. TSTM POTENTIAL REMAINS THROUGH AFTN INTO THIS EVENING
WITH CONVERGENCE ALONG BOUNDARY ALONG ADVANCING LOW PRESSURE
SYSTEM.  MARGINAL SEVERE POTENTIAL EXISTS FOR A FEW HOURS YET...WITH
HAIL THE PRIMARY HAZARD IN THE SOUTHEAST.

SURFACE FRONT AND UPPER LOW CONTINUE TO PUSH EAST TONIGHT AND
WRAPAROUND SHOWER AND TSTM ACTIVITY WILL LINGER INTO TUESDAY.  LOW
CLOUDS REMAIN ON THE BACK SIDE OF THE UPPER LOW THROUGH AT LEAST THE
FIRST PART OF THE DAY...HOWEVER GOOD MIXING IN TIGHT SFC GRADIENT
SHLD ALLOW TEMPS TO REACH THE UPPER 50S AND LOWER 60S.  WEDNESDAY IS
THE TRANSITION DAY BETWEEN THE DEPARTING UPPER LOW TO OUR SOUTHEAST
AND BUILDING RIDGE FROM THE SOUTHWEST.  IN RETURN FLOW...TEMPERATURES
SHLD MODERATE FURTHER TO THE LOW/MID 60S.

.LONG TERM...FOR 12Z THURSDAY INTO NEXT WEEKEND THE MEDIUM RANGE
MODELS HAVE STARTED TO NARROW IN ON A SIMILAR SOLUTION WITH A
BLOCKING RIDGE ON THURSDAY SLOWLY GIVING WAY TO THE NEXT TROUGH FRI
INTO SAT.  THURSDAY NOW LOOKS DRY AS THE BLOCKING RIDGE WILL KEEP
THE BEST FORCING FOR PRECIP OVER THE WESTERN HIGH PLAINS.
HOWEVER...THINGS BEGIN TO CHANGE AS THE AREA HEADS INTO FRIDAY AS
THE RIDGE BREAKS DOWN AND THE SHORT WAVE EXITS THE ROCKIES.  THE
STRENGTH OF THIS SYSTEM REMAINS QUESTIONABLE BETWEEN THE GFS AND
ECMWF...BUT BOTH MODELS ARE PUSHING THE MAJORITY OF THE ENERGY WITH
THIS WAVE OVER THE NORTHERN PLAINS ON SATURDAY.  THIS WILL PUSH A
COLD FRONT AND LIKELY A DRYLINE INTO THE REGION FRIDAY AFTERNOON
INTO THE EVENING.  EXPECT THIS TO ALLOW CONVECTION TO DEVELOP FRIDAY
AFTERNOON AND EVENING WITH PRECIP CHANCES REMAINING INTO SATURDAY.
THIS COULD LIKELY BE THE NEXT SEVERE WEATHER EVENT FOR THE CENTRAL
PLAINS.  SHORT WAVE RIDGING THEN TAKES HOLD OF THE AREA FOR SUNDAY
INTO MONDAY.  THIS WILL KEEP THE AREA DRY WITH TEMPERATURES AT OR
ABOVE SEASONAL NORMALS.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE

&&

FAY/04
Hazardous weather outlook, Apr 11, 10:20 AM CST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1120 AM CDT MON APR 11 2005

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-121200-
ADAMS NE-BUFFALO NE-CLAY NE-DAWSON NE-FILLMORE NE-FRANKLIN NE-
FURNAS NE-GOSPER NE-GREELEY NE-HALL NE-HAMILTON NE-HARLAN NE-
HOWARD NE-JEWELL KS-KEARNEY NE-MERRICK NE-MITCHELL KS-NANCE NE-
NUCKOLLS NE-OSBORNE KS-PHELPS NE-PHILLIPS KS-POLK NE-ROOKS KS-
SHERMAN NE-SMITH KS-THAYER NE-VALLEY NE-WEBSTER NE-YORK NE-
INCLUDING THE CITIES OF...GRAND ISLAND...HASTINGS...HOLDREGE...
KEARNEY...LEXINGTON...PHILLIPSBURG AND YORK
1120 AM CDT MON APR 11 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL AFFECT THE OUTLOOK AREA THIS AFTERNOON
AND EVENING.  A FEW STORMS COULD BECOME SEVERE DURING THE AFTERNOON
AREAS ALONG AND AHEAD OF A FRONTAL BOUNDARY...GENERALLY EAST OF
HIGHWAY 281.  THE PRIMARY HAZARD FROM THE THUNDERSTORMS WILL BE HAIL
THE SIZE OF QUARTERS.

THUNDERSTORM CHANCES DIMINISH DURING THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS ARE FORECAST LATE FRIDAY THROUGH LATE SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED THIS AFTERNOON EAST OF HIGHWAY 281.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.CRH.NOAA.GOV/GID  (ALL LOWER CASE)

FAY

The radar

The Grand Island radar (KUEX), 63 km away, was scanning. The volume nearest the first event began at 20:23 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 heavy rain, 1 funnel cloud. Local standard time, as filed.

Heavy Rain, Jewell

When
April 11, 2:15 PM CST to 3:30 PM CST
Where
Jewell County, Mankato
Property damage
$10,000
Crop damage
$150,000
Reported by
LAW ENFORCEMENT
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Hail, Jewell

When
April 11, 2:22 PM CST
Where
Jewell County, Mankato
Measured
1 in hail
Crop damage
$75,000
Reported by
LAW ENFORCEMENT
Coordinates
39.783, -98.217

Funnel Cloud, Jewell

When
April 11, 2:35 PM CST
Where
Jewell County, 4 mi W of Jewell
Reported by
NEWSPAPER
Coordinates
39.785, -98.218 (the zone’s center; the record gives no point)

Hail, Jewell

When
April 11, 2:42 PM CST
Where
Jewell County, 3 mi E of Mankato
Measured
1.75 in hail
Property damage
$5,000
Crop damage
$150,000
Reported by
GENERAL PUBLIC
Coordinates
39.783, -98.167

Hail, Jewell

When
April 11, 2:52 PM CST
Where
Jewell County, 1 mi N of Formoso
Measured
1 in hail
Crop damage
$75,000
Reported by
NEWSPAPER
Coordinates
39.800, -98.000

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5448231, 5448227, 5448228, 5448229, 5448230.